Maine, 2014

Winter Storm and Heavy Snow in Maine, March 12 to 13, 2014

March 12 to 13, 2014 · NWS CAR · 13 events in 13 counties and zones

exiting across the maritimes during the 13th. Snow expanded north across the region through the afternoon of the 12th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong low pressure tracked across the Gulf of Maine during the night of the 12th...exiting across the maritimes during the 13th. Snow expanded north across the region through the afternoon of the 12th. Snow...heavy at times...then continued into the afternoon of the 13th. Warning criteria snow accumulations were met through the evening hours of the 12th into the early morning hours of the 13th. Storm total snow accumulations across the region generally ranged from 12 to 18 inches...with localized totals of around 20 inches. Heavy wet snow weighing down branches and power lines contributed to power outages across Downeast areas...where around 7000 customers lost power. The most extensive power outages occurred around Bangor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 12, 10:41 AM EST, 19 minutes earlier.

Area forecast discussion, Mar 12, 10:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT WED MAR 12 2014

.SYNOPSIS...
WEAK HIGH PRESSURE WILL BRIEFLY MOVE OVER THE REGION TONIGHT. A
LARGE AREA OF LOW PRESSURE WILL APPROACH SOUTHERN NEW ENGLAND
WEDNESDAY THEN TRACK ACROSS THE GULF OF MAINE WEDNESDAY NIGHT.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
11:40 AM UPDATE...LATEST GUIDANCE AND OBSERVATIONS SHOW WARM AIR
PUSHING JUST A BIT FURTHER INLAND THAN PREVIOUSLY EXPECTED,
ESPECIALLY IN THE MID LEVELS SO EXTENDED THE SLEET/FREEZING RAIN A
BIT FURTHER INLAND AND INCREASE THE AMOUNT OF RAIN EXPECTED ALONG
THE COAST.

ORGNL DISC: NOT MUCH CHG IN THE XPCTD EVOLUTION OF THE UPCOMING
STORM EVENT... INCLUDING THE TMG OF MIXED PRECIP OVR DOWNEAST PTNS
OF THE REGION TNGT. POPS WERE RAMPED UP FASTER WITH THE OVRSPRDNG
OF THE SN SHIELD THIS AFTN USING NOW TERM POP FROM QPF TOOL.

OTHERWISE...MINOR ADJUSTMENTS WERE MADE TO 6 HRLY QPF FCSTS THIS
AFTN AND TNGT AND CORRESPONDING SNFL GRIDS. ONE SIG CHG WAS TO
LOWER SNFL AMOUNTS SOMEWHAT OVR DOWNEAST PTNS OF THE REGION AS A
TRADE OFF TO A LITTLE MORE ICE ACCUMULATION. OTHERWISE...THE
MAX AXIS OF TOTAL SNOWFALL BY THU EVE JUST N OF ANY TRANSITIONAL
PRECIP WILL XTND FROM NEAR GREENVILLE TO JUST N OF HOULTON WHERE
LOCALLY NEAR 2 FT OF SNFL IS POSSIBLE...ALTHOUGH MOST IN THIS AREA
WILL RECEIVE 15 TO 21 INCHES. TOTAL SNFL WILL SLOWLY DECLINE N OF
THIS LN TO ABOUT 10 INCHES ACROSS THE XTRM NW. FOR NOW...WE HAVE
HELD OFF BLENDING A LARGE PTN OF THE ECMWF QPF AND IMPLIED
HEAVIER SNFL SPCLY FOR THU MORN ACROSS THE NRN PTN OF THE FA...
SINCE IT IS THE ONLY MODEL THAT IS THIS AGGRESSIVE WITH DEFORMATION
SNFL ATTM...RESULTING IN STORM TOTAL SNFLS UP TO 10 INCHES GREATER
OVR THE N HLF OF THE FA THEN WHAT WE CURRENTLY HAVE. TWO REASONS
FOR THIS THAT THE THE 00Z ECMWF IS SIG WARMER IN TS LOW AND MID
LVLS OVR THE SRN PTN OF THE FA AND ADJACENT GULF OF ME TNGT THAN
THE OTHER MODELS...IMPLYING IF IT WERE CORRECT...LESS THAN WARNING
CRITERIA TOTAL SNFL OVR DOWNEAST MAINE. GIVEN THE SYNOPTIC TRACK
OF THE SFC LOW TOWARD WRN NOVA SCOTIA AND THE FACT THAT THE CIPS
ANALOGS HAVE SHOWN THE GRADIENT OF SNFL FURTHER S OVR DOWNEAST ME
THAN THE ECMWF...MAKES THE CURRENT ECMWF SOLUTION A LITTLE OVERZEALOUS
WITH ITS SOLUTION COMPARED TO THE OTHER MODELS ATTM.

WIND WILL BECOME AN ISSUE BY LATE TNGT...WITH BLOWING AND DRIFTING
SN SPCLY OVR CNTRL AND NRN PTNS OF THE FA MAINTAINING ALL SN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
INTENSE 975MB LOW PRESSURE WILL TRACK ACROSS THE GULF OF MAINE
TOWARDS NOVA SCOTIA THURSDAY MORNING. MIXED PRECIPITATION WILL
CHANGE BACK TO SNOW DURING THE MORNING IN COASTAL WASHINGTON AND
HANCOCK COUNTIES. SNOW RATIOS SHOULD INCREASE DURING THE DAY WITH
GOOD DENDRITIC GROWTH...BUT WILL NOT INCREASE THE RATIOS TOO MUCH
DUE TO STRONG WINDS IN LOW LEVELS. EXPECT BANDED SNOW TO MOVE OUT
OF NORTHERN ZONES DURING THE MORNING WITH TWO TO THREE ADDITIONAL INCHES.
THE SNOW WILL CONTINUE THROUGH THE AFTERNOON UNTIL THE UPPER
TROUGH CROSSES IN THE EARLY EVENING. ANOTHER INCH OR TWO IS
EXPECTED FOR THE AFTERNOON. HOWEVER...THERE IS SOME CONCERN SNOW
AMOUNTS DURING THURSDAY WILL BE GREATER THAN MODEL QPFS WOULD
SUGGEST.

STRONG WINDS WILL CONTINUE THROUGH THURSDAY WITH GUSTS OVER 30
MPH. THESE WINDS WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW
THAT WILL ADD TO SNOW REMOVAL CHALLENGES. HIGHS ON THURSDAY WILL
REACH THE LOW TEENS NORTH AND UPPER TEENS TO LOW 20S FOR BANGOR
AND DOWN EAST.

SNOW WILL END IN THE EVENING AND THE WINDS WILL GRADUALLY DECREASE
AFTER MIDNIGHT AS THE STORM RACES TOWARDS NEWFOUNDLAND AND HIGH
PRESSURE BUILDS. VERY COLD AIR ARRIVES BEHIND THE STORM WITH LOWS
ZERO TO TEN BELOW IN NORTHERN ZONES AND ZERO TO FIVE ABOVE IN THE
SOUTH HALF OF THE FORECAST AREA.

A NARROW RIDGE OF HIGH PRESSURE CROSSES FRIDAY WITH SUNNY SKIES IN
THE MORNING...BUT HIGH CLOUDS WILL THICKEN IN THE AFTERNOON WITH
OVERRUNNING SNOW BEGINNING IN WESTERN ZONES BY LATE DAY. HIGHS
WILL REACH THE LOWER 20S NORTH AND UPPER 20S FOR BANGOR AND DOWN
EAST. SNOW WILL MAINLY AFFECT NORTHERN ZONES FRIDAY NIGHT WITH ONE
TO THREE INCHES EXPECTED. LOWS WILL BE IN THE UPPER TEENS TO LOW
20S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A BROAD AREA OF LOW PRESSURE WILL COVER THE AREA AFTER THE
OVERRUNNING SNOW FRIDAY NIGHT. THIS WILL MEAN GENERALLY MILD
TEMPERATURES IN THE UPPER 30S TO LOW 40S...WIDESPREAD LOW CLOUDS
AND JUST ENOUGH LOW LEVEL INSTABILITY FOR SNOW SHOWERS IN NORTHERN
ZONES. ANOTHER SHOT OF COLD AIR ARRIVES SATURDAY NIGHT INTO SUNDAY
MORNING. THIS WILL PRODUCE MORE SNOW SHOWERS IN NORTHERN ZONES ON
SUNDAY. THE BIGGEST CHALLENGE FOR SATURDAY NIGHT INTO SUNDAY WILL
BE THE EXACT EVOLUTION OF SHORTWAVES ROTATING AROUND A COLD UPPER
LOW IN QUEBEC AND WHETHER ANY PHASES WITH A LOW MOVING OUT OF THE
SOUTHEAST ON SUNDAY. THESE SHORTWAVES WILL ALSO DETERMINE HOW FAST
THE COLDER AIR ARRIVES SUNDAY INTO MONDAY. FOR NOW...WILL LEAN
TOWARDS THE GFS WHERE THE COLDER AIR DOESN'T ARRIVE UNTIL LATER
SUNDAY AND THE LOW PASSES TO THE SOUTH OF THE FORECAST AREA. ALL
GUIDANCE POINTS TO THE COLD AIR BEING IN PLACE FOR MONDAY AND
TUESDAY AND A CHANCE OF MORE OVERRUNNING SNOW WITH A CLIPPER
SYSTEM TUESDAY NIGHT.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: ALL SITES VFR THIS MORN...THEN CONDITIONS LOWERING TO
IFR FROM SW TO NE ACROSS THE TAF SITES MIDDAY THROUGH LATE
AFTERNOON. ALL SITES LIFR TO VLIFR IN FALLING AND BLOWING SN
TNGT...WITH SLEET AND FREEZING RN AT TMS OVR DOWNEAST ME.

SHORT TERM: IFR/LIFR IN SNOW THURSDAY FOR ALL TERMINALS. BECOMING
VFR THURSDAY EVENING AT ALL SITES. VFR CONTINUES FRIDAY. IFR
RETURNS FRIDAY NIGHT...ESPECIALLY FROM HUL NORTHWARD. EXPECT IFR
CIGS ON SATURDAY MORNING WITH CIGS LIFTING TO MVFR FROM HUL AND
MLT NORTHWARD IN THE AFTERNOON. IFR CONTINUES SATURDAY NIGHT. A
COLD FRONT WILL LIFT CONDITIONS TO VFR BY SUNDAY AFTERNOON OUTSIDE
OF SNOW SHOWERS.

&&

.MARINE...
NEAR TERM: CONTD GLW FOR ALL WATERS...WITH WINDS INCREASING FROM
THE E AND NE THIS AFTN AND EVE...REACHING GALE FORCE BY LATE.
VSBYS WILL BE REDUCED IN A VARIETY OF PRECIP TYPES BEGINNING THIS
AFTN AND CONTG THRU TNGT. KEPT CLOSE TO WW3 WV HTS THIS UPDATE.

SHORT TERM: GALE CONDITIONS WILL BE IN PLACE ALL DAY THURSDAY AND
HAVE EXTENDED THE GALE ANOTHER 6 HOURS INTO THURSDAY NIGHT. THE
GALE WILL GIVE WAY TO AN SCA LATER THURSDAY NIGHT WHICH IS
EXPECTED TO CONTINUE INTO FRIDAY MORNING. ANOTHER SCA IS FORECAST
FROM FRIDAY EVENING INTO SATURDAY MORNING.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 6 PM EDT
     THURSDAY FOR MEZ001>003-005-006.
     WINTER STORM WARNING UNTIL 6 PM EDT THURSDAY FOR MEZ004-010-
     011-015>017-029>032.
MARINE...GALE WARNING FROM 7 PM THIS EVENING TO 2 AM EDT FRIDAY FOR
     ANZ050>052.

&&

NEAR TERM...VJN/MCB
SHORT TERM...MCW
LONG TERM...MCW
AVIATION...VJN/MCW
MARINE...VJN/MCW
Hazardous weather outlook, Mar 12, 2:48 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
348 AM EDT WED MAR 12 2014

MEZ001>003-005-006-130800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
348 AM EDT WED MAR 12 2014

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 6 PM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTHERN
MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ004-010-011-015>017-029>032-130800-
NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
348 AM EDT WED MAR 12 2014

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 PM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-130800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
348 AM EDT WED MAR 12 2014

...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 AM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow, 3 winter storm. Local standard time, as filed.

Heavy Snow, Central Penobscot

When
March 12, 11:00 AM EST to March 13, 4:30 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 15 to 20 inches.

Heavy Snow, Southern Piscataquis

When
March 12, 11:00 AM EST to March 13, 4:30 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 20 inches.

Heavy Snow, Northern Washington

When
March 12, 11:00 AM EST to March 13, 4:30 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 19 inches.

Winter Storm, Southern Penobscot

When
March 12, 11:00 AM EST to March 13, 4:30 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 16 inches...along with up to an inch of sleet.

Winter Storm, Interior Hancock

When
March 12, 11:00 AM EST to March 13, 4:30 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 12 inches...along with up to an inch of sleet.

Winter Storm, Central Washington

When
March 12, 11:00 AM EST to March 13, 4:30 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 14 inches...along with up to an inch of sleet.

Heavy Snow, Northern Somerset

When
March 12, 12:00 PM EST to March 13, 4:30 PM EST
Where
Northern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 13 inches.

Heavy Snow, Northern Piscataquis

When
March 12, 12:00 PM EST to March 13, 4:30 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches.

Heavy Snow, Northern Penobscot

When
March 12, 12:00 PM EST to March 13, 4:30 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 18 inches.

Heavy Snow, Southeast Aroostook

When
March 12, 12:00 PM EST to March 13, 4:30 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 15 to 20 inches.

Heavy Snow, Central Piscataquis

When
March 12, 12:00 PM EST to March 13, 4:30 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 12 to 16 inches.

Heavy Snow, Northwest Aroostook

When
March 12, 3:00 PM EST to March 13, 4:30 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 10 to 14 inches.

Heavy Snow, Northeast Aroostook

When
March 12, 3:00 PM EST to March 13, 4:30 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 14 to 18 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504969, 504970, 504971, 504972, 504973, 504975, 504963, 504965, 504966, 504967, 504968, 504959, 504961.